|Thalasemia Major with Aids
Jul 28, 2000
My brother receives transfusions as well as I do, for Thalasemia Major. Thomas was diagnosed with HIV about 8-10 years ago. The disease is in it later stage of AIDS, he has no t-cells and the doctor told him that the virus load is at its peak. He also told tom that he has about a year left to live. Tom is only 27 and he looks really good for someone who only has a year to live. I really dont understand how they can say that when he looks fine. IS this common? He is tired all the time, and his color is turning a dark color. What should I expect in the next year, I just cant see him getting worse when he looks so good. Please shed some light on such a dark subject. THank you, Michael L.
Response from Dr. Frascino
As you probably know Thalasemia Major is the most severe form of congenital (inherited) hemolytic anemia. The peculiar skin color is due to a combination of icterus (jaundice) and increased melanin (dark pigment) deposition in the skin.
Treatment of Thalasemia Major involves frequent transfusions. At times splenectomy (taking out the spleen) may help.
HIV treatment is essentially the same. Certainly you and your brother should be under the care of a knowledgeable hematologist. He or she can provide you with much more information about your illness. An HIV specialist should also see your brother. He or she will work with the hematologist to treat his HIV infection.
Testosterone shots effect on sexual function
Fatigue from lactic acidosis ????
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.